Nobody wants to see their child in pain, especially wee little infants.
So, I’ve done it.
When my oldest was under a year old, I gave him Tylenol after he spiked a fever a few hours after a round of vaccinations. I wasn’t a huge fan of medications even before I was a very crunchy mama, so it was a compromise even then. And now?
The evidence against mixing acetaminophen and vaccines is so overwhelming, I couldn’t dream of it. The risk is too great and reward almost non-existent.
I’ve had such fascinating conversations with Catherine Clinton, ND, founder of WellFuture(today’s sponsor), and one pattern is always consistent: She wants to get information out there into the hands of parents who need it. She’s a passionate researcher and educator, and I always come away with something new to chew on.
Most recently, we talked about Tylenol and vaccines. It’s actually old news in a way, with rumblings of problems starting as early as some 2008 research, but for whatever reason it’s just barely creeping into mainstream knowledge now. Our pediatrician told us about it only last year.
This is the part of the show where Katie reminds everyone that she’s “just a mom” and has a teaching and English degree, not a medical degree of any kind. I just report on what I’ve read, and this is not to be taken as medical advice of any kind. Just a conversation. Information. Talk to your own trusted, certified doctor before making medical decisions.
Why Tylenol (Acetaminophen) Should Never be Used for Vaccine Preparation
Some of the studies cited here were done with Tylenol post-vaccines and others before, but they all come down on the side of NO mixing. Here’s what researchers found:
1. Acetaminophen (or likely any fever reducer) actually interferes with the effectiveness of the vaccine itself! A vaccination is not a magic shot that protects from disease like a shield of armor. The body needs to respond by mounting a defense to the disease, and to do that, its own immune system must be functioning well.
Because Tylenol is likely to reduce fever, researched here as, I assume, a positive benefit, it actually prevents the body from doing its job as effectively as it should to create protection from the disease. This has been studied in children in 2009 and also young adults in 2014.
2. Tylenol also serves to deplete glutathione levels in the body, which are responsible for detoxification. When little bodies need their systems to be in tip top shape to process the ingredients in the vaccine itself, acetaminophen makes that more difficult.
3. Tylenol use after vaccinations is correlated with 8x the rate of autism as compared to ibuprofen. Correlation is not necessarily causation, but evidence is mounting. (A study in 2008 demonstrated a link, and Dr. William Shaw of the Great Plains Laboratory has been researching a possible link between acetaminophen and autism in general, with a published paper in the Journal of Restorative Medicine in October 2013.)
5. And Tylenol has plenty of ingredients that we don’t normally give our kids – Erin of the Humbled Homemaker wrote a great guest post a few years ago at KS on what’s really in children’s medications.
Again, this isn’t new news – but it’s important!
The bottom line, from Dr. Catherine:
Make sure your doctor does not routinely give Tylenol or acetaminophen with childhood shots. Consider ibuprofen only after vaccination to help with the more severe vaccine side effects in your child. While fevers are a common side effect from vaccines and can be uncomfortable for children, it is best to let the fever run its course, rather than trying to suppress with acetaminophen or ibuprofen. Remember the increased temperature is essential for the body to mount the white blood cell defenses against the infection, or vaccine antigen in this case.
Can Parents do Anything?
There are always options.
One obvious one is not to vaccinate – but that comes with its own risks and controversy.
Another is to simply avoid the pain medications altogether and embrace the fever and fussiness as an investment in a strong immune system – if in fact, the vaccines are going to work the way they are billed to.
You could try natural remedies for pain instead (see below), and finally, rather than suppress the immune system with acetaminophen, bolster it with vitamins, mineral supplements, and probiotics.
WellFuture’s first product was Vaccishield, which does exactly that. Here’s what it includes, and it’s formulated by a naturopathic doctor and mom. Many say in the testimonials that they see a marked difference in their kids’ reactions without Vaccishield and after using it.
And you know? Sometimes that’s the best you can get. And I’m cool with that.
Natural Remedies for Pain Relief
Readers have been asking, “Then what DO you do for a child’s pain or a high fever?” Great question!
We deal with growing pains a lot around here, so we have a number of tried-and-true options for localized pain:
- microwavable pads (or a hot water bottle) are fabulous to immediately relieve pain and calms kids down way faster than Tylenol because it’s so quick.
- Kid-Safe growing pains blend from Plant Therapy
- homeopathic arnica works for any general pain in all ages
- Lavender essential oil is very calming and good for pain relief as well (and kid-safe).
As for fevers, we had two kids down with fevers in the past week, and we just go with rest, liquids, snuggles…a fever has a purpose as the body seeks to battle whatever virus or bacteria is making it sick, so unless the child literally cannot rest because of a very high fever (over 104F is my mental point), I would not use medication to bring it down. I use cold washcloths, cold drinks, etc. and diffusing essential oils for fever (basil is one we used this week, although I see it doesn’t have the Kid-Safe label on it) if I really think it’s too high.
These options lean more toward adults, but here’s a pretty big list of natural pain relief solutions.
Mommypotamus is another amazing mom-researcher, and she has an excellent post on bringing down fevers naturally.